Maureen Deboick received the first dose of her vaccine on March 24, and two weeks later developed a headache. A fortnight later, a rash of black blisters formed inside her mouth.
The woman went to Albany Hospital and was then flown to Perth, spending 17 days in Fiona Stanley Hospital.
Deboick was diagnosed with immune thrombocytopenia (ITP), a rare bleeding disorder that has been assessed as carrying a one-in-100,000 chance of developing after the AstraZeneca vaccine.
Deboick told 9News she does not want to deter Australians from getting vaccinated, but she said it was important the community is aware of potential side effects.
“They say it is a one-in-100,000 chance … but that one in 100,000 is going to suffer,” Deboick said.
Health experts have emphasised that Ms Deboick’s case is rare. There have been more than 5.4 million AstraZeneca vaccines administered in Australia, and only 31 suspected cases of ITP.
“We have to look back to the UK where it is the primary vaccine and is actually the most common variety of vaccine used in the world,” he added.